Advertisement

On a Splitting-Differentiation Process Leading to Cross-Diffusion

Conference paper
Part of the Mathematics in Industry book series (MATHINDUSTRY, volume 26)

Abstract

We generalize the dynamical system model proposed by Sánchez-Palencia for the splitting-differentiation process of populations to include spatial dependence. This gives rise to a family of cross-diffusion partial differential equations problems, among which we consider the segregation model proposed by Busenberg and Travis. For the one-dimensional case, we make a direct parabolic regularization of the problem to show the existence of solutions in the space of BV functions. Moreover, we introduce a Finite Element discretization of both our parabolic regularization and an alternative regularization previously proposed in the literature. Our numerical results suggest that our approach is more stable in the tricky regions where the solutions exhibit discontinuities.

References

  1. 1.
    Berres, S., Ruiz-Baier, R.: A fully adaptive numerical approximation for a two-dimensional epidemic model with nonlinear cross-diffusion. Nonlinear Anal. Real World Appl. 12, 2888–2903 (2011)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bertsch, M., Dal Passo, R., Mimura, M.: A free boundary problem arising in a simplified tumour growth model of contact inhibition. Interfaces Free Bound. 12, 235–250 (2010)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bertsch, M., Hilhorst, D., Izuhara, H., Mimura, M.: A nonlinear parabolic-hyperbolic system for contact inhibition of cell-growth. Differ. Equ. Appl. 4(1), 137–157 (2012)MathSciNetMATHGoogle Scholar
  4. 4.
    Busenberg, S.N., Travis, C.C.: Epidemic models with spatial spread due to population migration. J. Math. Biol. 16, 181–198 (1983)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Chen, L., Jüngel, A.: Analysis of a multidimensional parabolic population model with strong cross-diffusion. SIAM J. Math. Anal. 36(1), 301–322 (2004)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Desvillettes, L., Lepoutre, T., Moussa, A.: Entropy, duality, and cross diffusion. SIAM J. Math. Anal. 46, 820–853 (2014)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Galiano, G.: Modelling spatial adaptation of populations by a time non-local convection cross-diffusion evolution problem. Appl. Math. Comput. 218(8), 4587–4594 (2011)MathSciNetMATHGoogle Scholar
  8. 8.
    Galiano, G.: On a cross-diffusion population model deduced from mutation and splitting of a single species. Comput. Math. Appl. 64, 1927–1936 (2012)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Galiano, G., Selgas, V.: On a cross-diffusion segregation problem arising from a model of interacting particles. Nonlinear Anal. Real World App. 18, 34–49 (2014)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Galiano, G., Selgas, V.: Deterministic particle method approximation of a contact inhibition cross-diffusion problem. Appl. Numer. Math. 95, 229–237 (2015)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Galiano, G., Selgas, V.: Analysis of a splitting-differentiation population model leading to cross-diffusion. Comput. Math. Appl. 70(12), 2933–2945 (2015)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Galiano, G., Velasco, J.: Competing through altering the environment: a cross-diffusion population model coupled to transport-Darcy flow equations. Nonlinear Anal. Real World App. 12(5), 2826–2838 (2011)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Galiano, G., Garzón, M.L., Jüngel, A.: Semi-discretization in time and numerical convergence of solutions of a nonlinear cross-diffusion population model. Numer. Math. 93(4), 655–673 (2003)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Gambino, G., Lombardo, M.C., Sammartino, M.: A velocity-diffusion method for a Lotka-Volterra system with nonlinear cross and self-diffusion. Appl. Numer. Math. 59, 1059–1074 (2009)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Gambino, G., Lombardo, M.C., Sammartino, M.: Pattern formation driven by cross-diffusion in a 2D domain. Nonlinear Anal.: Real World Appl. 14, 1755–1779 (2013)Google Scholar
  16. 16.
    Okubo, A.: Diffusion and Ecological Problems. Springer, New York (2002)MATHGoogle Scholar
  17. 17.
    Sánchez-Palencia, E.: Competition of subspecies and structural stability. Survival of the best adapted or coexistence? In: International Congress on Nonlinear Models in Partial Differential Equations, Toledo, Spain (2011)Google Scholar
  18. 18.
    Shigesada, N., Kawasaki, K., Teramoto, E.: Spatial segregation of interacting species. J. Theor. Biol. 79, 83–99 (1979)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversidad de OviedoOviedoSpain

Personalised recommendations